Metformin is used to treat high blood sugar levels that are caused by a type of diabetes mellitus or sugar diabetes called type 2 diabetes. With this type of diabetes, insulin produced by the pancreas is not able to get sugar into the cells of the body where it can work properly. Using metformin alone, with a type of oral antidiabetic medicine called a sulfonylurea, or with insulin, will help to lower blood sugar when it is too high and help restore the way you use food to make energy. Many people can control type 2 diabetes with diet and exercise. Following a specially planned diet and exercise will always be important when you have diabetes, even when you are taking medicines. To work properly, the amount of metformin you take must be balanced against the amount and type of food you eat and the amount of exercise you do. If you change your diet or exercise, you will want to test your blood sugar to find out if it is too low. I've had type 1 diabetes for 36 years and been diagnosed as having diabetic diarrhea. Numerous tests have ruled out all other gastrointestinal problems. People with diabetes may, of course, develop diarrhea for a variety of reasons, just like anyone else. Diarrhea is a symptom of many diseases such as viral or bacterial infections, celiac disease, irritable bowel syndrome, and Crohn's disease. It is a side effect of some medications, such as metformin, and some sugar-free sweeteners can cause diarrhea in some people. However, diarrhea can also be a symptom of a type of autonomic neuropathy. Although this condition is not uncommon, the diagnosis is usually made only after a detailed history and diagnostic tests reveal no other cause for the diarrhea. Unlike the more widely known peripheral sensory neuropathy, which affects the hands and feet, autonomic neuropathy damages the nerves that control involuntary activities of the body. More commonly known types of autonomic neuropathy include erectile dysfunction and orthostatic (or postural) hypotension, the feeling of light-headedness or dizziness you get from standing after lying or sitting down.
If you have diabetes, chances are you’re taking some type of medicine to help control it. If you have Type 1 diabetes, you must take insulin. But with Type 2 diabetes, there are many options, ranging from no medicine to diabetes pills to non-insulin injectables to insulin. While you may be able to manage your diabetes with healthy eating, weight control, and physical activity, there’s a high likelihood that at some point, you may need to take medication, including insulin. Unless your blood sugar and A1C levels are quite high, you would likely start on a type of diabetes pill. Some are more commonly used (and more effective) than others: • Metformin • Sulfonylureas • Meglitinides • Thiazolidinediones (TZDs) • DPP-4 inhibitors • SGLT2 inhibitors • Alpha-glucosidase inhibitors • GLP-1 agonists • Bile acid sequestrants And to add to the mix, many of these medicines are available in combination form; for example, metformin can be combined with a sulfonylurea, a DPP-4 inhibitor, TZDs, or an SGLT2 inhibitor. Combination pills can save time and money and make pill-taking easier. This week, we’ll focus on one of the most commonly prescribed diabetes pills: metformin. Metformin is a medicine in a class called biguanides. It is best to take metformin after a meal to decrease stomach side effects including diarrhea. Yes it will stop, in one to two weeks after taking them. I did the same, metformins have different side affects, and thats the one ur body chose, as well as mines. I have to cut out doses if I have a funeral to do and dose myself up with loperamide... Because of this, Doctor reduced my Metformin to half of a 500 mg tab twice a day and whole tab 5 mg of Glipizide twice a day (reverse of what I had been taking) about 5 months ago. I panicked once when I got a very hi reading 358 and took 2nd dose too soon, only 2 or 3 hours apart; 1 hr later bg was 58! So if you're having trouble with diarrhea and regular Metformin go to your doctor and have him or her change you over to the extended release and try that. The most common side-effects of Metformin are feeling sick, diarrhea and abdominal pain. there is no way I will deal with diarrhea for Five years it's long overdue to find another doctor. I have read hundreds of people with the same diarrhea problem I think it's time to have 1,000,000 person march on Washington to question this drug that's so many are going through everyone has 1 million different take that take that do the extended take Imodium take Pepto's don't eat fried foods don't do this don't do that and nothing works this is depressing . I’m nauseas every day all day and I don’t know what to do at this point... I'm a Priest in the C/E so it seriously impairs my capability. And so far it's much much better than regular Metformin. I have been having diarrhea about 2 hours after each dose. I, also, take lisinopril for blood pressure and a baby aspirin for heart protection. I like to know what doctors are taking this pill and having diarrhea for months and years at a time but they're quick to push it on everyone else I am not happy about this I'm not going to live with diarrhea I still have to be convinced that I really need to take this pill I had one a1c was a little over seven for the first time I have no symptoms right now I have to question this... And no its not the shell it is the whole pill with powder inside it because I fished it out and examined it. I’ve been on these pills since June starting with 1pill daily and In July I was upped to two a day and that’s when I started seeing them. Dr said it would help prevent miscarriage since I’ve had 2 back to back... Went off Metformin for 5 weeks, checked my sugar twice daily and discovered that the drug did not help me. Recently I've started taking Metformin ER which is the extended release version of Metformin. Try to be patient as these symptoms do not usually last long. It will stop, but when ever u go periods of time without taking ur meds u will go through the side affects each time u start them over. I've been on metformin for a few years now and live every day close to the bathroom. you can't be going out to the loo in the middle of a funeral. I also decided to take an anti-diarrheal tablet (over the counter drug loperamide 2 mg) with the meds, which helps a lot, but I still have diarrhea nearly every day and several bms every day. For those who find it hard with metformin, I accidentally tried probiotic called ultra flora IB by meta genius. Something about the added fiber stops the diarrhea, for me anyway. Too much fiber too quickly can cause stomach / abdominal pain. I have run an A1C between 5-8 for several years and I have taken metformin on and off over the years. Talk with your doctor if these symptoms do not go away. I even stopped taking the second pill for awhile which did help, but then my sugar starting climbing again. I cope best if I'm working from home or am certain there will be a toilet nearby. Without the loperamide, it's much worse but I still feel I need to be close to a toilet for a while after I eat anything. Can now go into mall, walk or anywhere without looking for bathroom. I've taken Metformin for years and have battled diarrhea for years from it. Yes, I have the gastro problems that it seems is common everytime I go on it. Your doctor may need to reduce your dose to allow your body to adjust and then adjust dose up gradually. Then finally get diarrhea & bad abdominal pain also. So just because it stopped for you (you're lucky) doesn't mean it will for everyone else. Severe cramps without the loperamide; mild ones with it. It's not worth it to me to be this miserable AND have diarrhea onset almost without notice. My doctor is displeased I want to discontinue, but HEY!! My doctor switched me to the extended release which did seem to help a little but not completely. Your doctor could also consider switching to a slow-release medication which may reduce diarrhea because smaller amounts are absorbed over the day rather than hitting your system all at once.https:// had diarrhea for FIVE YEARS. I was also taking half tab of Glipizide twice a day. I am also Lactose intolerant & on 3 blood pressure medications. I had gall bladder removed in November and I think it actually got worse after that. (I ride a bus everywhere.) And, my A1C WAS 8.4 THIS TIME. I eat yogart which I'm sure helps, but I recently tried a high potency Probiotic which I take once a day.
It is a side effect of some medications, such as metformin, and some sugar-free sweeteners can cause diarrhea in some people. However, diarrhea can also be. Jan 2, 2018. “Metformin commonly causes gastrointestinal symptoms such as. actually several things doctors can do when prescribing metformin to ensure.